Ever heard of Barbiturate Abuse?

Also called, Amobarbital, mephobarbital, pentobarbital, phenobarbital, secobarbital, or tuinal abuse, Barbiturate Abuse brings on the feeling of being high, drunk or sleepy. Patients may slur their words, stagger or become confused. Chronic use can cause irritability, memory loss, and difficulty dealing with people. High doses of Barbiturates, a type of prescription sedatives, can even induce a coma, make it difficult to breath and even cause death. 

BarbiturateAbuse.jpg

Once a common treatment for anxiety and insomnia, these drugs are often less prescribed by doctors because of these risks. Those who abuse these prescription pills can have serious side effects. Anyone who has taken more than prescribed needs to go to the emergency room immediately. 

Even just a slight overdose can cause coma or death. Barbiturates are a common method of committing suicide among older people. With prompt treatment, most patients can recover from these overdoses but those who chronically abuse them for a long period of time need long-term help for drug addiction. 

Barbiturates are abused through either a legal prescription or purchasing them illegally. They cause symptoms similar to alcohol abuse. People on these will slur their words and depending on specific drugs, the effects may last for minutes or days. With severe abuse, some patients may lose consciousness and even stop breathing. Between 1% and 10% of overdoses are fatal. 

In 2009, almost 12,000 people went to the emergency room because of barbiturate use.


  • Observation in the hospital until the drug is out of the person's system 
  • Liquid activated charcoal to counteract the drug 
  • Devices to help with breathing 
  • Drug abuse counseling, addiction treatment programs, and self-help groups such as Narcotics Anonymous, for long-term addiction